Sir, Tigecycline is a treatment option for patients with infections due to multidrug-resistant (MDR) organisms.1,2 Clinical experience with this antimicrobial is evolving. In randomized trials, gastrointestinal adverse events, including nausea, vomiting, diarrhoea, dyspepsia and abdominal pain, were all higher in frequency among tigecycline-treated patients as compared with comparator-treated patients.3 In addition, haematological side effects (hypofibrinogenaemia and prolongation of partial thromboplastin time and/or prothrombin time) as well as several cases of tigecycline-induced pancreatitis have been reported.4,5 We observed several cases of extreme elevation of alkaline phosphatase (AP) among patients on tigecycline. Here, we describe the incidence of AP abnormalities associated with tigecycline use in a large retrospective cohort. The institutional review board approved a retrospective review of patients receiving tigecycline at a single large tertiary care centre. Demographics, infections, medications, liver function tests and related interventions were retrieved from electronic medical records and the pharmacy database. Between August 2006 and October 2009, 528 patients received tigecycline. Their mean age was 59 years (range 16–94), 52% were male and the median duration of therapy was 6 days (range 1–102). Twenty-eight patients developed extreme elevation of AP [EEAP; defined as AP >5 times the upper limit of normal (ULN) or >750 U/L] while on tigecycline or in the 2 weeks following cessation. In 12 patients EEAP could be explained by another process (underlying medical condition or medications). Ten of 528 patients (2%) met criteria for probable adverse drug reactions (ADRs) (mean score 5.8) and 6 had possible ADRs (mean score 2), using the Naranjo causality scale.6 The trend for AP in 10 patients with probable ADRs is shown in Figure 1. Trend of AP in 10 patients with probable tigecycline-related AP elevations in the 100 days after starting tigecycline. The grey areas indicate time after cessation of tigecycline. *This patient expired while on tigecycline. ULN = 150 U/L. Among the 10 patients with probable ADRs, 3 were treated for pneumonia, 2 for bacteraemia and 1 each for post-surgical meningitis, prosthetic joint infection, wound infection, intra-abdominal abscess and osteomyelitis. Pathogens included Acinetobacter baumannii (4/5 carbapenem resistant), Klebsiella pneumoniae (2/2 carbapenem resistant), Staphylococcus aureus (3/3 methicillin resistant), Burkholderia cepacia (1) and Stenotrophomonas maltophilia (1). Three patients had undergone solid organ transplantation [lung (2) and liver (1)]. Baseline AP values ranged from 79 to 437 U/L; peaks ranged from 779 to 1869 U/L. Six patients had peak levels >1200 U/L. Peak AP elevation occurred, on average, on day 23 (range 2–44) after starting tigecycline. Other baseline liver function tests were normal or near normal [median alanine aminotransferase (ALT) 17 U/L and aspartate aminotransferase (AST) 30 U/L], with only modest elevations during tigecycline therapy (median peak ALT and AST 63 U/L and 120 U/L, respectively). Eight of the 10 patients with probable ADRs underwent diagnostic imaging [right upper quadrant ultrasound alone (6), CT of the abdomen (1) and both ultrasound and endoscopic retrograde cholangiopancreatography (ERCP) (1)]; no abnormalities were found. Tigecycline was discontinued in one patient as a result of the EEAP. The remaining patients completed their course (n = 8) or expired during therapy (n = 1). Follow-up AP levels returned to normal in four patients (range 12–196 days after AP peak), trended down in another and were unavailable for the remaining four patients. In one patient concomitantly treated with posaconazole, AP levels normalized when tigecycline was stopped while posaconazole was continued. ADRs may cause harm in a variety of ways; however, knowledge that an abnormality may be caused by a specific medication is crucial for recognition, treatment and the avoidance of unnecessary testing.7 Here, we report that otherwise unexplained extreme elevations of AP may occur in about 2% of patients receiving tigecycline, a broad-spectrum antibiotic agent of the glycylcycline class. This finding resulted in the performance of imaging tests, including invasive ERCP, all of which were normal. Among patients on tigecycline who develop elevations of AP, an ADR should be considered in the differential diagnosis. This study was supported by internal funding.
No takes yet. Share an insight, caveat, or question.
Bonilla et al. (2011) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: